Over half of oncology nurses report stopping or delaying a patient's chemotherapy because of chemotherapyinduced nausea or vomiting (CINV), according to a survey of 581 nurses conducted at the Oncology Nursing Society's 33rd Annual Congress in Philadelphia, Pa. An estimated 70% of patients receiving chemotherapy experience CINV for at least 2 days. A serious complication, CINV can lead to such problems as dehydration, malnutrition, treatment delay, or discontinuation of therapy.
Almost all the nurses surveyed say that although they discuss possible treatments for CINV with their patients, few patients communicate openly with them about CINV. The nurses identified these reasons: patients don't want to complain, they expect to suffer, or they don't think that anything can be done.
"Current research has told us that while vomiting may be better controlled, nausea remains a problem in practice," said Barbara Rogers, CRNP, AOCN, MN, adult hematologyoncology nurse practitioner at Fox Chase Cancer Center in Philadelphia. "The overwhelming message here is that with treatments available today, we should be treating all CINV as aggressively as possible." She urges nurses on the front lines of patient care to open the lines of communication between patients and health care providers so these debilitating adverse reactions can be better managed.
For more information, visit the Web site of the ProStrakan Group, the pharmaceutical company that funded the survey, at http://www.ProStrakan-USA.com.